Hail, Dawes
- When
- July 16, 6:25 PM MST to 6:30 PM MST
- Where
- Dawes County, 7.27 mi E of Dunlap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -102.780
Quarter size hail covered the ground south of Hay Springs.
Thunderstorms produced large hail, damaging winds, and torrential rainfall across northern and central portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail, damaging winds, and torrential rainfall across northern and central portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:06 PM MST, 5 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 206 PM MDT Mon Jul 16 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 200 PM MDT Mon Jul 16 2018 Convection has been confined mainly to the Snowy Range early this afternoon with some weak showers persisting farther north. Satellite showed an approaching shortwave with some convection developing over western Wyoming. Expect showers and storms to spread into the western parts of the CWA by late this afternoon and move over the plains through much of this evening. Best instability looks to be over northern parts of the CWA and expect this area to get the strongest storms, mainly this evening as suggested by the HRRR and NAM. Showers and storms likely to persist through tonight over the Nebraska Panhandle as the shortwave passes by. Similar pattern across the area Tuesday with the next shortwave likely to kick off another round of convection especially over the plains. Some strong to severe storms possible again with instabilities from 1500-2500 J/kg progged over the plains Tuesday afternoon and evening. Drier air then moves into the area Tuesday night with monsoonal moisture being shunted to the south with a warm and dry day Weds. .LONG TERM...(Thursday through Monday) Issued at 200 PM MDT Mon Jul 16 2018 Center of upper ridge west of the Four Corners will gradually drift east and amplify over the Rockies and High Plains through Saturday. Upper shortwave trough tracking east across the Northern Rockies and Plains will suppress the ridge to the south Sunday and Monday. After a rather warm Thursday, a dry frontal passage late Thursday will bring slightly cooler temperatures Friday. A warm up returns Saturday as 700mb temperatures rise to near 20 deg Celsius. A lee surface trough sets up across the high plains Saturday afternoon, which may focus isolated late day convection, as well as over the Snowy/Sierra Madre mountains. Another front pushes southeast across the CWA Sunday afternoon, with focus for widely scattered convection along and south of I-80 in southeast WY. High temperatures Monday will be closer to seasonal normals with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday morning) Issued at 1147 AM MDT Mon Jul 16 2018 Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have formed during the morning along a weak outflow boundary across east- central WY. Convection will redevelop over the higher terrain of southeast WY by mid-afternoon, and intensify while spreading east during the late afternoon and evening. With the exception of KRWL. have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA for the NE Panhandle after 06Z. Isolated strong/severe TSRA with hail, strong winds and turbulence will be possible east of the Laramie Range after 22Z. && .FIRE WEATHER... Issued at 200 PM MDT Mon Jul 16 2018 Fire weather concerns should stay fairly low through the week with warm conditions continuing. There will be scattered to numerous showers and thunderstorms into this evening, and again on Tuesday as a couple disturbances pass across the region. Drier conditions are then expected across the area Wednesday through Friday as monsoonal moisture is cut off for a time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 414 AM MDT Mon Jul 16 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 414 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening north of a Lander to Cheyenne line with a marginal risk of severe thunderstorms south of this line. Thunderstorms will develop early this afternoon over the mountains and higher terrain of southeast Wyoming, with storms spreading further east and increasing in coverage and intensity late this afternoon and especially this evening. Some of the thunderstorms, especially in the slight risk area, may become severe late this afternoon and this evening with the primary threats being strong wind gusts over 60 mph and heavy rain, with hail possible as well. Thunderstorms will be most numerous during the evening hours east of a Douglas to Kimball line. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms are expected again Tuesday afternoon and evening, with a few strong to severe thunderstorms possible in the afternoon and evening east of a Lusk to Cheyenne line. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
Special Weather Statement National Weather Service Cheyenne WY 346 PM MDT MON JUL 16 2018 WYZ101-162215- Converse County Lower Elevations- 346 PM MDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY... At 346 PM MDT, a strong thunderstorm was located 22 miles north of Rolling Hills, or 37 miles northwest of Douglas, moving east at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County Lower Elevations County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541 TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575 Mokry
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018
WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...
At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.
LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561
MokrySpecial Weather Statement National Weather Service Cheyenne WY 538 PM MDT MON JUL 16 2018 WYZ101-170015- Converse County Lower Elevations- 538 PM MDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CONVERSE COUNTY... At 538 PM MDT, a strong thunderstorm was located 13 miles southwest of Manning Ranch, or 16 miles northeast of Douglas, moving east at 15 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of east central Converse County Lower Elevations County. LAT...LON 4280 10517 4290 10515 4292 10493 4278 10495 TIME...MOT...LOC 2338Z 283DEG 12KT 4286 10510 Mokry
Special Weather Statement National Weather Service Cheyenne WY 602 PM MDT MON JUL 16 2018 WYZ101-102-170045- Converse County Lower Elevations WY-Niobrara County WY- 602 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Manning Ranch, or 20 miles east of Douglas, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491 TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500 Lyons
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018
NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.
LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283
LyonsSpecial Weather Statement National Weather Service Cheyenne WY 706 PM MDT MON JUL 16 2018 WYZ103-105-106-115-116-170145- Shirley Basin WY-South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-Laramie Valley WY- 706 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WESTERN PLATTE COUNTIES UNTIL 745 PM MDT... At 706 PM MDT, Doppler radar was tracking a strong thunderstorm over Wheatland Reservoir 3, or 39 miles west of Wheatland, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland Reservoir 3. LAT...LON 4186 10584 4203 10574 4189 10520 4164 10536 TIME...MOT...LOC 0106Z 294DEG 20KT 4192 10571 Lyons
The Rapid City radar (KUDX), 186 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground south of Hay Springs.
Quarter size hail covered the ground at the Box Butte Campground.
Quarter size hail was observed south of Kimball.
Two inches of rain in 30 minutes caused flash flooding throughout downtown Scottsbluff. Several intersections were inundated with over a foot of water.
Estimated wind gusts of 60 to 65 mph downed large tree limbs at Melbeta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783094, 783095, 783096, 783099, 783097.